MAUDE Adverse Event Report: ETHICON ENDO-SURGERY, LLC. PROXIMATE*HCS HEMORR CIR STAPL; STAPLE, IMPLANTABLE

ETHICON ENDO-SURGERY, LLC. PROXIMATE*HCS HEMORR CIR STAPL; STAPLE, IMPLANTABLE
Catalog Number PPH01
Health Effect - Clinical Codes Inflammation (1932); No Code Available (3191)
Date of Event 01/01/2002
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Product complaint # (b)(4).Date of event: publication year of 2002.Batch # unk.This report is related to a journal article, therefore no product will be returned for analysis and the batch history records cannot be reviewed as the lot/batch number has not been provided.(b)(4).
 
Event or Problem Description
It was reported via literature entitled: rectal perforation, retropneumoperitoneum, and pneumomediastinum after stapling procedure for prolapsed hemorrhoids: report of a case and subsequent considerations.Author/s: valter ripetti, m.D., marco caricato, m.D., augusto arullani, m.D.Authors: valter ripetti, m.D; marco caricato, m.D; augusto arullani, m.D.Citation: a complication of stapled hemorrhoidectomy, vol.45, no.2; pp268-270.This is a case study that discussed about rectal perforation, retropneumoperitoneum, and pneumomediastinum after stapling procedure for prolapsed hemorrhoids.A (b)(6) female patient presented with a history of outlet obstruction and pelvic floor descent.For six months she complained of rectal bleeding not related to evacuation.Preoperative colpocystodefecography showed pelvic floor descent, rectorectal intussusception, and anterior rectocele.Proctoscopy showed second-degree and third-degree hemorrhoids and mucosal prolapse.Anorectal manometry was normal.Procedure for prolapse and hemorrhoids (pph) device (ethicon) was used during the stapling procedure.Digital rectal examination showed a posterior rectal perforation on the staple line.The rectum was edematous and pararectal tissues were inflamed and vascular in which antibiotic therapy with vancomycin, metronidazole, and amikacin was started.At one month of follow-up, proctoscopy showed partial recovery of the rectal perforation.At three months of follow-up, a rectal stricture was diagnosed, which was treated with balloon dilation.In conclusion, the outcome of this case suggests that double firing of the stapler could predispose to rectal perforation because of the fixation of the rectal mucosa to the muscularis at the time of first stapling and subsequent stretching and laceration of the mucosa at the subsequent use of the device.Therefore, a double firing should be avoided.

Common Device Name
STAPLE, IMPLANTABLE
Manufacturer (Section D)
ETHICON ENDO-SURGERY, LLC.
475 calle c
guaynabo 00969
MDR Report Key9535009
Report Number3005075853-2019-24843
Device Sequence Number19667561
Product Code GDW
UDI-Device Identifier10705036012993
UDI-Public10705036012993
Combination Product (Y/N)N
Initial Reporter CountryIT
PMA/510(K) Number
K030925
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source foreign,literature
Initial Reporter Occupation Other
Type of Report Initial
Report Date (Section B) 12/09/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Catalogue NumberPPH01
Was Device Available for Evaluation? No
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 12/09/2019
Initial Report FDA Received Date12/31/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age62 YR